Iowa, 2019

Flash Flood in Iowa, April 30, 2019

April 30, 2019 · NWS DVN · 1 event in 1 county or zone

A large area of showers and thunderstorms moved through northern Missouri, Iowa, and Illinois from the early morning hours through afternoon hours of April 30th. In the first few hours of the event, large hail occurred with the strongest storms that moved through northeast Missouri into southeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A large area of showers and thunderstorms moved through northern Missouri, Iowa, and Illinois from the early morning hours through afternoon hours of April 30th. In the first few hours of the event, large hail occurred with the strongest storms that moved through northeast Missouri into southeast Iowa. As the event continued, flash flooding became the main impact, with flooding reported in portions of southeast Iowa and Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 30, 2:28 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 30, 2:28 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
328 PM CDT Tue Apr 30 2019

.SYNOPSIS...
Issued at 323 PM CDT Tue Apr 30 2019

In similar fashion to yesterday, yet another shortwave and
attendant rain shield is seen exiting in the afternoon
toward the Ohio Valley. This brought another round of moderate
to heavy rainfall of 0.5 to 1.5+ inches to areas along and
especially south of I-80, with the heaviest in a swath from
Keosauqua, IA to Galva, IL. While rain rates haven't been
particularly impressive, the rainfall is occurring on very
saturated ground and leading to additional flooding and isolated
flash flooding. Warm front is situated near the I-70 corridor
in MO extending to weak lobes of low pressure over eastern KS
into OK. Low pressure organizing in the Plains will lift
northeast along with the warm front bringing the threat
for additional showers and storms over the next 12-18+ hours.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 323 PM CDT Tue Apr 30 2019

Forecast focus on chances for more heavy rain and low risk of
severe storms, both appear to be focusing mainly across our
south.

Obs/trends support general model consensus of low pressure
consolidating in the Plains attendant to an ejecting shortwave
and right upper jet entrance region. The low and warm front
would then translate northeast across portions of the region
later tonight into Wed AM, accompanied by additional showers
and chance of storms and potential for more moderate to locally
heavy rain. Have gone with an average of 0.3 to 0.75 inches
of additional rain through Wed AM, with the heaviest focusing
south of Quad Cities as it looks right now. With these areas
having already seen moderate to heavy rain today and being very
saturated, it won't take much additional rain to lead to
additional flooding and flash flooding issues even though the
rates may again not be impressive. Thus, the flash flood watch
will remain in effect. Considerable uncertainty does exist with
additional rainfall amounts, as surface based convection on warm
front could interrupt robust WAA and theta-e advection impacting
location/magnitude of additional rains and focusing heaviest
rainfall amounts south of the area. Severe weather risk appears
very low across the south, with unfavorable timing of warm front
and stabilizing boundary layer likely negating any damaging wind
potential. Isolated marginal severe hail may once again be the
main threat. Temperatures look to be fairly steady if not rise a
bit late tonight.

Wednesday will see rain chances decreasing during the morning.
Still a small chance of a shower or weak storm in the afternoon
far south/east ahead of weak cool front. Otherwise, clouds
giving way to a few peeks of sunshine and warmer temperatures in
the upper 50s to upper 60s.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 323 PM CDT Tue Apr 30 2019

Wednesday night and Thursday, 12Z Tuesday model runs indicate that
rain will continue to fall over the region Wednesday night and
Thursday. The amount of rain depends on how far a surface boundary
remains to our south. GFS/ECMWF models are in good agreement in
placing this boundary over southwestern Missouri northeast across
central Illinois and into Michigan. On Thursday morning, an upper
level trof will approach the region with a surface wave developing
on this boundary which will move northeast. Significant rain is
possible over the southeastern part of the forecast area with
precipitable water values ranging between 1.0 to 1.3 inches. High
temperatures on Thursday will be in the upper 50s across the north
with mid 60s over the south.

Friday through Sunday, A shortwave ridge aloft will bring a reprieve
from the unsettled weather with surface high pressure building into
the region. Most of the area will be mainly dry with high
temperatures approaching 70 degrees. However, another upper level
trof will approach the region Sunday evening which could produce
scattered showers or perhaps a thunderstorm.  Areal coverage of
these storms should be limited. Low temperatures will be in the mid
40s to low 50s.

Early next week, Forecast confidence is low. The model blend suggest
the unsettled pattern will continue, but there are differences on
where the active zone sets up. High temperatues will be in the
60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1105 AM CDT Tue Apr 30 2019

MVFR to IFR conditions and easterly winds will dominate the TAF
cycle. One wave of showers and storms will mostly impact BRL and
MLI terminals through mid afternoon before exiting, with mostly
spotty showers and light rain vicinity CID and DBQ. Chances for
showers and some storms will exist tonight into Wednesday morning.
Considerably uncertainty exists on the coverage of this activity,
as some of the latest guidance suggests best coverage with
surface based storms along a warm front near the I-70 corridor in
Missouri.

&&

.HYDROLOGY...
Issued at 1054 AM CDT Tue Apr 30 2019

Widespread rainfall of 0.5 to 1 inch occurred over the past 24
hours south of an Ottumwa, IA to DeKalb, IL line. North of this
line rainfall quickly tapered off to under 0.25 inch. A majority
of the rainfall was converted to runoff due to near saturated
soils.

Another widespread rain event will occur over the next 36 hours
(today through Wednesday morning). The heaviest rainfall,
currently 1 to 1.5 inches, is forecast to fall south of an
Bloomfield, IA (south of Ottumwa) to Rockford, IL line.

The amount of rainfall and placement of rainfall from today
through Wednesday morning will be critical to future crest
forecasts. If the rainfall amount and placement is less/more than
forecast then crest forecasts may be lower/higher.

As expected tributary rivers have responded or are forecast to
respond with new river flood warnings issued for the Skunk at
Augusta, IA, and La Moine near Colmar, IL. New flood warnings for
a higher flood category were issued for the Rock near Joslin, IL
and the Iowa at Oakville, IA.

On the Mississippi Bellevue, IA (LD12) is about to come off the
crest. Upstream of LD12 the river continues to slowly fall.

Downstream of LD12 the river continues to rise. Crest forecasts
have not changed much compared to yesterday. Crests from LD13 down
through Gregory Landing, MO will occur in the May 1-5 time frame.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Wednesday afternoon for Cedar-Clinton-
     Des Moines-Henry IA-Jefferson-Johnson-Keokuk-Lee-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Flash Flood Watch through Wednesday afternoon for Bureau-Carroll-
     Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Rock
     Island-Warren-Whiteside.

MO...Flash Flood Watch through Wednesday afternoon for Clark-Scotland.

&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Kuhl
AVIATION...McClure
HYDROLOGY...08
Hazardous weather outlook, Apr 30, 2:55 PM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
355 PM CDT Tue Apr 30 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-012100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
355 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

Additional showers and a few thunderstorms are expected across
the outlook area tonight. The main threat associated with these
thunderstorms will be heavy rain, lightning and small hail.
There is low risk of an isolated severe storm south of I-80
tonight, with the primary threat marginal severe hail.

There is a flash flooding threat tonight. The best chance for
flash flooding looks to be along and south of a line from Iowa
City to Clinton to Milledgeville. A flash flood watch is in effect
for this area through the Wednesday morning.

Moderate to major flooding will continue along the Mississippi
River and other tributary rivers. Please see the latest Flood
Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are expected to exit the Illinois side of the
Outlook area off to the east by late Wednesday morning. These
storms are not anticipated to be severe, but may produce locally
heavy rain adding to flooding potential.

More rain with embedded thunderstorms and moderate rainfall
amounts may move across portions of the Outlook Area from late
Wednesday night and Thursday. This activity may aggravate ongoing
flooding situations. The potential for severe storms on Thursday is
low.

Moderate to major flooding will continue along the Mississippi
River. Some tributary rivers will also be in flood. Please see
the latest Flood Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight. Any reports of
flooding would be appreciated.

In the hours before

Local storm report, Apr 30, 1:48 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HEAVY RAIN       1 SE PRINCETON          41.37N 89.45W
04/30/2019  M1.77 INCH       BUREAU             IL   CO-OP OBSERVER

            1.57 INCHES SINCE 7 AM.

&&

DC
Local storm report, Apr 30, 1:54 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HEAVY RAIN       1 W BETTENDORF          41.56N 90.49W
04/30/2019  M1.08 INCH       SCOTT              IA   TRAINED SPOTTER

            48 HOUR TOTAL IS 2.93.

&&
Local storm report, Apr 30, 2:13 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLASH FLOOD      4 WSW NEPONSET          41.27N 89.85W
04/30/2019                   BUREAU             IL   LAW ENFORCEMENT

            WATER OVER ILLINOIS HIGHWAY 34 NEAR THE
            COUNTY BORDER.

&&

RP KINNEY
Local storm report, Apr 30, 3:30 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       2 NNW MUSCATINE         41.44N 91.08W
04/30/2019  M1.04 INCH       MUSCATINE          IA   TRAINED SPOTTER

            SINCE THIS MORNING.

&&

DC
Local storm report, Apr 30, 3:33 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      3 ENE CREDIT ISLAND     41.52N 90.57W
04/30/2019                   SCOTT              IA   EMERGENCY MNGR

            A PORTION OF THE MISSISSIPPI RIVER FLOOD
            BARRIER FAILED IN DOWNTOWN DAVENPORT NEAR
            PERSHING AVE. REPORTS OF STRANDED CARS AND
            WATER RESCUES.

&&
Local storm report, Apr 30, 3:49 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HEAVY RAIN       GALVA                   41.17N 90.04W
04/30/2019  M1.65 INCH       HENRY              IL   EMERGENCY MNGR

            48 HOUR TOTAL IS 3.10 INCHES.

&&

DC

The radar

The Quad Cities radar (KDVN), 98 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Benton

When
April 30, 5:35 PM CST to 8:35 PM CST
Where
Benton County, 82.99 mi SSE of Walford to 83.33 mi SSE of Walford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.818, -91.102

County Road 99 was closed due to water over the road near the Burlington Waste Water Treatment Plant.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817233.